Health officials confirm 3rd death from fungal meningitis
INDIANAPOLIS—State health officials have now confirmed 41 cases of fungal meningitis in Indiana, including three deaths. The latest death was an Indiana resident, which makes two state residents who have died, and one out of state resident, but who received the contaminated medication injection in Indiana. Per the Centers for Disease Control and Prevention (CDC), case counts and investigations for each state are based on where the injections occurred, not where the person lived.
The Indiana State Department of Health continues to be in close contact with all healthcare providers across the state to provide guidance and investigate potential cases. Seventeen states are now involved in the multi-state outbreak of fungal meningitis from three lots of contaminated methylprednisolone acetate or MPA (80mg/ml) prepared by the New England Compounding Center (NECC), of Framingham, Mass. All of these products have been voluntarily recalled.
Additionally, there are now 1502 people in Indiana who have been exposed to the contaminated medication through an epidural or joint injection.
“Unfortunately the number of patients and victims has grown,” said State Health Commissioner Gregory N. Larkin, M.D. “Every patient exposed in Indiana has been contacted by their healthcare provider. Once again, we emphasize that fungal meningitis is not contagious as it is not transmitted from person to person.”
Currently, all known infections have been related to the three recalled lots of MPA. The CDC does not have evidence that fungal infections have been caused by exposure to other NECC products beyond the three lots of MPA that were recalled on Sept. 26. Out of an abundance of caution, the FDA have asked doctors to contact patients who received an NECC injectable product after May 21, including ophthalmic drugs that are injectable or used in conjunction with eye surgery or a cardioplegic solution.
Signs and symptoms reported with fungal meningitis cases include fever, headache, stiff neck, nausea, vomiting, dizziness, photophobia and altered mental status. Symptoms for other possible infections may include signs of sepsis and/or fever, swelling, increasing pain, redness, warmth at injection site, visual changes, pain, redness, or discharge from the eye (ophthalmic injections/products), or drainage from surgical sites (cardioplegic solutions). Patients who develop these symptoms and have received these products or may have received these products should contact their health care provider immediately.
To learn more about fungal meningitis, visit the CDC website at www.cdc.gov/meningitis/fungal.html.
The Food and Drug Administration (FDA) has posted a list of facilities that have received NECC products. That list can now be viewed at www.fda.gov/Drugs/DrugSafety/FungalMeningitis/default.htm.